Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 50, NWS Tucson, AZ

July 28, 2007Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 28, 2007, 12:44 PM MST for Pima County, Arizona. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2007, 12:44 PM MST (19:44 UTC)
Expired
Jul 28, 2007, 1:30 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 1:15 PM MSTTSTM WND DMG3 Nne Tucson, AZOVER A DOZEN TREES AND AT LEAST TWO POWER LINES DOWNED NEAR FT. LOWELL AND DODGE BLVD. TIME APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.7 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 281946
SVRTWC
AZC019-282030-
/O.NEW.KTWC.SV.W.0050.070728T1944Z-070728T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1244 PM MST SAT JUL 28 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF TUCSON...

* UNTIL 130 PM MST

* AT 1238 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED IN THE CATALINA
  FOOTHILLS JUST NORTH OF TUCSON...MOVING SOUTHEAST AT 5 TO 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH CENTRAL AND NORTHEAST TUCSON BY 1250 PM MST...
  EASTERN AND SOUTHEAST TUCSON BY 115 PM MST...

EXPECT DAMAGING WINDS TO 60 MPH WITH THIS STORM AS WELL AS VERY HEAVY
RAINFALL.

LAT...LON 3242 11080 3233 11103 3203 11087 3216 11059

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 282002
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1257 PM MST SAT JUL 28 2007

AZC019-282030-
/O.CON.KTWC.SV.W.0050.000000T0000Z-070728T2030Z/
PIMA AZ-
1257 PM MST SAT JUL 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 1255 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR CATALINA 
FOOTHILLS AND NORTHEAST TUCSON. IN ADDITION...ANOTHER SEVERE 
THUNDERSTORM WAS DEVELOPING NEAR INTERSTATE 10 JUST SOUTHWEST OF ORO 
VALLEY. MOVEMENT WAS TO THE SOUTHEAST AT 5 TO 10 MPH.

THE SEVERE THUNDERSTORMS WILL BE NEAR...
  NORTH CENTRAL AND NORTHEAST TUCSON BY 105 PM MST...
  EASTERN AND SOUTHEAST TUCSON BY 115 PM MST...
  NORTHWEST TUCSON BY 115 PM MST...

EXPECT DAMAGING WINDS TO 60 MPH WITH THIS STORM AS WELL AS VERY HEAVY
RAINFALL.

LAT...LON 3246 11084 3237 11110 3203 11087 3216 11059

$$
000 
WWUS55 KTWC 282016
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
115 PM MST SAT JUL 28 2007

AZC019-282030-
/O.CON.KTWC.SV.W.0050.000000T0000Z-070728T2030Z/
PIMA AZ-
115 PM MST SAT JUL 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MST 
FOR EAST CENTRAL PIMA COUNTY INCLUDING THE CITY OF TUCSON...

AT 110 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR 
NORTHWEST TUCSON...WITH ANOTHER STORM OVER NORTHEAST TO EAST TUCSON. 
MOVEMENT WAS TO THE SOUTHEAST AT 10 MPH.

EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH WITH VERY HEAVY RAINFALL.

LAT...LON 3246 11084 3237 11110 3203 11087 3216 11059

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 11:32 AM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 28, 11:32 AM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TUCSON AZ
1132 AM MST SAT JUL 28 2007

.SYNOPSIS...HIGH PRESSURE CENTERED OVER NEVADA...COMBINED WITH
AN UPPER LEVEL LOW OVER THE SOUTHERN PLAINS...WILL RESULT IN A
PARTICULARLY ACTIVE MONSOON PATTERN THROUGH AT LEAST MONDAY. THE
UPPER LEVEL LOW WILL EVENTUALLY MOVE ACROSS NORTHERN MEXICO BY
TUESDAY. ONCE THIS HAPPENS...THERE SHOULD BE A SLIGHT DECREASE IN
THUNDERSTORM ACTIVITY.

&&

.UPDATE...HAVE UPDATED FORECAST TO ISSUE FLASH FLOOD WATCH. AS SOON
AS WE REACHED THE MID 80S...TSTMS BEGAN TO BLOSSOM AND TRAIN N-S.
HAVE ALREADY HAD SEVERAL SPOTTER REPORTS OF 1 INCH/30 MIN RATES IN
THE INITIAL SMALL CELLS. SATELLITE TRENDS SHOW SOME SORT OF WEAK MID
LEVEL CONVERGENCE BANDS SETTING UP FROM THE E RIM AND GILA COUNTY
THROUGH THE HEART OF THE CWA WHICH WILL LIKELY SUPPORT CLUSTERING
INTO AN MCS OVER THE NEW FEW HOURS. HAVE KEPT FAR W PIMA OUT FOR NOW
SINCE ANY TSTMS ON THE W RIM WOULD HAVE TO TRAVEL SEVERAL HOURS TO
REACH THERE...AND THE APPARENT CONVERGENCE AXIS IS FOR THE MOMENT
WELL TO THE E. WILL CONTINUE TO MONITOR THAT AREA IN CASE WE NEED TO
EXPAND LATER.

&&

.AVIATION...EXPECT DEBRIS CLOUDINESS THROUGH EARLY AFTERNOON WITH
ISOLATED THUNDERSTORMS ACROSS PARTS OF SOUTHEAST ARIZONA NEAR KOLS
AND KDUG THRU 19Z OR SO. DAYTIME HEATING...COMBINED WITH THE UPPER
LOW OVER TEXAS MOVING CLOSER TO THE STATE...WILL RESULT IN FAIRLY
WIDESPREAD THUNDERSTORM REDEVELOPMENT THIS AFTERNOON AND TONIGHT.
LIKE WE HAVE SEEN ALL WEEK...THE VERY MOIST ATMOSPHERE WILL SUPPORT
BRIEF IFR VISIBILITIES AND WIND GUSTS AOA 40KTS. AVIATION DISCUSSION
NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.PREV DISCUSSION...IN A BIT OF A QUANDARY ON A POSSIBLE FLASH FLOOD
WATCH AT THE MOMENT. SCATTERED TSTMS IN SANTA CRUZ AND
COCHISE...ALONG WITH PLENTY OF DEBRIS CLOUDS...ARE SLOWING OUR
HEATING QUITE A BIT THIS MORNING. 12Z UPPER AIR DATA...WHILE SHOWING
VERY MOIST AND UNSTABLE SOUNDINGS AT TWC...PSR AND FGZ...ALSO
SUGGEST THE BEST DIFFLUENCE AND WEAKEST INERTIAL STABILITY ALOFT
RESIDES NW OF US OVER THE WESTERN RIM. BOTH THE NAM12 AND GFS ALSO
SUGGEST WE MAY SEE A BIT OF SUBSIDENCE/WARMING ALOFT DURING THE
AFTERNOON AS OUR FLOW TRIES TO TURN FROM NNW TO NNE. STILL THE
ATMOSPHERE CURRENTLY OVERHEAD IS OBVIOUSLY PRIMED...AND OUR 85F
CONVECTIVE TEMP WOULD THEORETICALLY YIELD A CAPE CLOSE TO 2000 J/KG.
THE CELLS WE HAVE HAD THIS MORNING HAVE BEEN PRETTY EFFICIENT RAIN
PRODUCERS. SINCE WERE GOING TO UPDATE GRIDS/ZONES TO ACCOUNT FOR
ONGOING CONVECTION AND CLOUD COVER...WELL ALSO ADD HEAVY RAIN
WORDING FOR THIS AFTERNOON/ TONIGHT AND AWAIT FURTHER DEVELOPMENTS.
THE OTHER CONCERN IS THAT IS IF WE DO ORGANIZE OFF THE RIM...WE
COULD END UP WITH A FLASH FLOOD THREAT WELL INTO THE NIGHT IF THE
NAM12 IS RIGHT AND THE BETTER SUPPORT ALOFT SHIFTS INTO S AZ. OUR
CURRENT POPS ARE INDICATING THIS POTENTIAL ALREADY. SEEING HOW
THINGS DEVELOP THROUGH THIS AFTERNOON SHOULD HELP PINPOINT
IF...WHERE...AND HOW LONG WE MAY NEED TO RUN A WATCH.

REST OF THE FORECAST IS IN GOOD SHAPE...WITH TEMPS RUNNING BELOW
NORMAL IN OUR VERY MOIST ATMOSPHERE...AND POPS SET AT 10-15 PCT
ABOVE CLIMO UNTIL THE UPPER LOW SHEARS TO OUR S EARLY IN THE NEW
WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 9 PM MST
ZONES 19/29/30/32/33/34/35.

&&

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 28, 4:12 AM MST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
412 AM MST SAT JUL 28 2007

AZZ019-029>035-282200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
412 AM MST SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A WEAK DISTURBANCE ROTATING AROUND THE NORTHERN PERIPHERY OF A
LOWER PRESSURE SYSTEM SPINNING OVER TEXAS WILL ENTER THE AREA
TODAY. THIS FEATURE COMBINED WITH DAYTIME HEATING WILL LEAD TO
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY. DUE TO A VERY MOIST
AIR MASS IN PLACE AND WEAK STEERING WINDS ALOFT...HEAVY DOWNPOURS
CAN BE EXPECTED. SOME OF THE STRONGER THUNDERSTORMS MAY PRODUCE
STRAIGHT LINE WINDS IN EXCESS OF 58 MPH AS WELL. PERSON ACROSS
SOUTHEAST ARIZONA SHOULD REMAIN ALERT TODAY FOR POSSIBLE FLASH
FLOOD WATCHES...ADVISORIES...OR WARNINGS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED THROUGH THE PERIOD. SOME OF THE STORMS MAY PRODUCE
HEAVY DOWNPOURS WITH RUNOFF PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 28, 12:06 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1206 PM MST SAT JUL 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FLASH FLOOD      SIERRA VISTA            31.55N 110.29W
07/28/2007                   COCHISE            AZ   LAW ENFORCEMENT

            SEVERAL STREETS FLOODED ON WEST SIDE OF SIERRA
            VISTA...INCLUDING FRY BLVD. AND 7TH AVE.

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:33 PM MSTFlash Flood WarningTWCCochise87 min
Jul 27, 6:27 PM MSTFlash Flood WarningTWCPima93 min
Jul 27, 6:28 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 27, 6:57 PM MSTAreal Flood AdvisoryTWCCochise63 min
Jul 27, 7:51 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee4 hr
Jul 28, 10:07 AM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Jul 28, 11:14 AM MSTFlash Flood WatchTWC10 hr
Jul 28, 11:38 AM MSTFlash Flood WarningTWCCochise, Pima, Santa Cruz2 hr
Jul 28, 12:50 PM MSTFlash Flood WarningTWCPima5 hr
Jul 28, 1:27 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 28, 2:28 PM MSTFlash Flood WarningTWCPima, Pinal2 hr
Jul 28, 4:09 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.